Aa
Aa
A
A
A
Close
Avatar universal

Why am I excessively gaining weight and experiencing digestive problems?

I've been prescribed adderall xr for a couple years on and off. I stopped taking it for 8 months and noticed rapid weight gain. My body started to feel swollen almost, specifically my stomach and face. I'm 26 years old, 5'9 and have always been a little under weight. I usually fluctuate between 125-140lbs. I currently weigh 184lbs, I never been over 145lbs up until this past year. I began taking my prescription (adderall xr 25mgs) a few months ago. I feel like I'm experiencing more puffiness than I already did and at times My stomach gets bigger like I'm retaining an excess amount of water? Then a day or two later I lose all the puffiness and feel noticeably thinner.

ALSO, my bowel movements have a strange foul smell. I feel constipated but my stools are soft and minimal. I constantly have the feeling of needing to clear my throat and have an on going non productive cough. I've had such bad gas, it's like I need to belch frequently for relief and after painful heartburn follows. These symptoms make it hard to sleep too.

I want to know what would cause such rapid weight gain and the physical symptoms. My appearAnce has drastically Changed too.

*ive had chronic stress for the past 3 years. I've been told I have PTSD as well. I can't emphasize enough the ongoing amount of exceptional stress*

Please help, thank you!
4 Responses
Sort by: Helpful Oldest Newest
189897 tn?1441126518
COMMUNITY LEADER
    Really sounds like GERD.   It is brought on by stress.   Going off the adhd meds may have been more stressful to you then you realized.   There is a lot you can do for GERD - but really try and avoid the meds like Nexium.  There are a lot of short term relief meds and lifestyle changes that will help.
Helpful - 0
Avatar universal
GERD is what I initially thought after researching my symptoms. I've always had a nervous stomach, I've had issues with a nervous stomach since I was younger; throwing up easily. Do you know if GERD would cause my body to change so drastically? I don't understand the 40+ lb gain within a year.. Would GERD treatment resolve my swollen/excessive weight gain? I've had this ongoing cough for a very long time and presents it's self with stress and anxiety. I spend 90% of the time tryin to belch because I feel like I'm not getting enough deep breaths and feel so full/tight in my chest. My symptoms greatly affect my daily life. Can GERD. Be this severe??
Helpful - 0
189897 tn?1441126518
COMMUNITY LEADER
      The excess gas in your stomach can put pressure on your lungs and prevent the deep breaths.
      this really is something that you need to see a doctor for.  this is going on too long and it is something that can be improved.
      Have you ever tried taking Simethicone for the bloating stomach?  It is over the counter and usually has very fast results.
      People with bad gerd find that sleeping on an incline (a big pillow under their shoulders so that they are at about 45 degrees) really help.  
      I would also look into starting a good probiotic.  And, from personal experience, when I was able to deal with my anxieties, my own gerd went way down and I could easily deal with it with over the counter meds.
     Long story short - see a doctor.  You might even want to see about starting a light anti anxiety med for awhile.
Helpful - 0
Avatar universal
Your symptoms are normal.  Adderall is an appetite suppressant.  Lots of people tend to gain when they are in the late 20's too.

Your symptoms could be cause by something else but I doubt it.  Given how non-specific your symptoms are I don't think a doc will do much.

This may be a good time to get a full physical.  Remember, none of us are docs.  We have good info but a doctor know what blood tests to give you.  It could be hormonal, thyroid related, or a heart problem.

But again, it's probably nothing.  
Helpful - 0
Have an Answer?

You are reading content posted in the ADD / ADHD Community

Top Children's Development Answerers
189897 tn?1441126518
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?